Dr. Anthony on Targeted Therapy Associated Diarrhea

Lowell B. Anthony, MD
Published: Monday, Jul 16, 2012

Lowell B. Anthony, MD, professor of Medicine at the University of Kentucky Markey Cancer Center in Lexington, discusses the importance of preventing and managing the diarrhea that can be associated with common molecularly targeted therapies.

Chemotherapy-induced diarrhea accompanying molecularly targeted agents can be controlled by using loperamide and other drugs that slow gut motility. Physicians must be aware of the incidence of side effects.

Molecularly targeted agents such as sorafenib, sunitinib, dasatinib, and even monoclonal antibodies such as cetuximab and ponatinib, will have grade 1 or grade 2 toxicity, especially when administered with other drugs. For example, when adding lapatinib to capecitabine, there will be an increased toxicity.

Anthony says physicians should understand that diarrhea is not a deal breaker. Through prevention, education and communication, physicians can keep patients from going to grade 1 or grade 2 diarrhea, or even grade 3 or 4 diarrhea that would require hospitalization. He adds that no physician wants his/her patient in the hospital for symptoms that could have been avoided. Anthony concluded by stressing the importance of working with patients on dealing with the side effects of chemotherapy and molecularly targeted agents.

Lowell B. Anthony, MD, professor of Medicine at the University of Kentucky Markey Cancer Center in Lexington, discusses the importance of preventing and managing the diarrhea that can be associated with common molecularly targeted therapies.

Chemotherapy-induced diarrhea accompanying molecularly targeted agents can be controlled by using loperamide and other drugs that slow gut motility. Physicians must be aware of the incidence of side effects.

Molecularly targeted agents such as sorafenib, sunitinib, dasatinib, and even monoclonal antibodies such as cetuximab and ponatinib, will have grade 1 or grade 2 toxicity, especially when administered with other drugs. For example, when adding lapatinib to capecitabine, there will be an increased toxicity.

Anthony says physicians should understand that diarrhea is not a deal breaker. Through prevention, education and communication, physicians can keep patients from going to grade 1 or grade 2 diarrhea, or even grade 3 or 4 diarrhea that would require hospitalization. He adds that no physician wants his/her patient in the hospital for symptoms that could have been avoided. Anthony concluded by stressing the importance of working with patients on dealing with the side effects of chemotherapy and molecularly targeted agents.




View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing Chemotherapy Induced Nausea and VomitingOct 31, 20182.0
Clinical Interchange™: Translating Research to Inform Changing Paradigms: Assessment of Emerging Immuno-Oncology Strategies and Combinations across Lung, Head and Neck, and Bladder CancersOct 31, 20182.0
Publication Bottom Border
Border Publication
x